Drug-induced aseptic meningitis

Introduction
Article section 1 of 14.  Next

By K K Jain MD

Chemical agents, such as drugs, may produce a form of aseptic meningitis termed drug-induced aseptic meningitis. A large number of drugs have been reported to cause this condition, particularly nonsteroidal antiinflammatory drugs, antimicrobials, corticosteroids, and antineoplastic drugs. Drugs and diagnostic agents administered intraventricularly and intrathecally can cause aseptic meningitis. This article examines the pathomechanism, differential diagnosis, and possible management of this condition.

Key Points

  • Drug-induced aseptic meningitis is difficult to distinguish from other causes of aseptic meningitis.
  • CSF proteins are usually elevated. CSF culture results are always negative.
  • Causal relation to a drug is important for making diagnosis of drug-induced aseptic meningitis.
  • Several drugs are known to be the cause, but association with nonsteroidal antiinflammatory drugs and drugs introduced directly into the CSF is more frequent.
  • Management involves discontinuation of the offending drug.

In This Article

Introduction
Historical note and nomenclature
Clinical manifestations
Clinical vignette
Etiology
Pathogenesis and pathophysiology
Epidemiology
Prevention
Differential diagnosis
Diagnostic workup
Prognosis and complications
Management
References cited
Contributors